Key Points About
Allopurinol is prescribed
for Gout and kidney stones
Allopurinol is prescribed
to help reduce uric acid
It's use was not intended for
Hyperuricemia without the
presence of Gout attacks
Patients with liver or kidney
disease, diabetes, HBP, or
other serious health conditions
should consider other
Gout treatment options
Allopurinol can cause serious
side effects that should be
discussed with your doctor
Is Allopurinol (Zyloprim) a Safe and Effective Gout Treatment?
ALLOPURINOL (Zyloprim) inhibits uric acid synthesis and has been linked to skin eruptions, inflammation of the blood vessels, and liver toxicity. Periodic liver enzymes, renal function tests and complete blood counts should be performed in all patients on allopurinol. Alterations in liver enzymes, including transient elevations of serum alkaline phosphatase, AST and ALT, have occurred in some patients. Reversible hepatomegaly, hepatocellular damage (including necrosis), granulomatous changes, hepatitis and jaundice have also occurred.
This report claims that 54 cases, out of 211 people, is "RARE"..... Rare or disturbing? You be the judge:
Allopurinol Hypersensitivity Syndrome
The allopurinol hypersensitivity syndrome (AHS) consists of severe rash, fever, eosinophilia, and hepatitis and renal failure. It is a feared, albeit rare (see below), complication of therapy and is sometimes fatal.
Reported risk factors for AHS include renal impairment and diuretic use. Furthermore, although controversial, some data suggest that a higher dose of allopurinol in patients with renal impairment increases the risk for hypersensitivity. The effect of a creatinine clearance-based initial dosing regimen on risk for hypersensitivity is not well understood.
Stamp and colleagues performed a case/control study in New Zealand to evaluate factors that were associated with the development of AHS.
Study Summary Fifty-four patients who were treated for gout with allopurinol and developed AHS were identified. These patients were compared with 157 patients with gout who received allopurinol therapy but did not develop AHS.
The median onset of AHS was 30 days after starting allopurinol therapy, and 90% of cases occurred within the first 6 months; 43 cases required hospitalization, and 3 patients (6%) died of AHS.
NCBI- US National Library of Medicine Studies:
1. Drug Intell Clin Pharm. 1985 Jun;19(6):431-3.
Hepatitis associated with allopurinol.
Ohsawa T, Ohtsubo M.
When adverse reactions occur, it is important to identify the etiologic drug. We describe a case of hepatitis associated with allopurinol. A 66-year-old female was admitted for rehabilitation of a cerebral hemorrhage on September 11, 1981. Allopurinol, clofibrate, and baclofen were administered. Severe hepatitis developed on November 13. The clinical laboratory data returned to normal on November 30. Challenge tests were conducted on clofibrate, allopurinol, and baclofen. The challenge test was positive after the administration of allopurinol. Allopurinol hepatitis is most likely a hypersensitivity reaction, as is suggested by the symptoms of eosinophilia and rash. Renal dysfunction may predispose one to develop hepatitis associated with allopurinol.
2. Arch Intern Med. 1978 Jun;138(6):997-8.
Allopurinol-induced granulomatous hepatitis with cholangitis and a sarcoid-like reaction.
Swank LA, Chejfec G, Nemchausky BA.
A 36-year-old man had pain in both knees and an elevated uric acid concentration; his liver function was normal. Allopurinol therapy was started, 100 mg twice daily. After one month fever, lethargy, and severe polyarthralgia developed. On admission to our hospital liver function was abnormal, and a liver biopsy specimen showed granulomas with cholangitis and pericholangitis. He also had lymphopenia with a reduced number of T cells and granulomas in the bone marrow. One month after discontinuation of allopurinol therapy the patient was clinically well with normal liver function and a normal lymphocyte count. A repeated liver biopsy specimen showed normal liver tissue with no granulomas. The onset of the symptoms and findings shortly after the initiation of allopurinol therapy, and their disappearance after the discontinuation of therapy suggest a drug-induced hypersensitivity.
See our Gout Treatment Page